ESPN 51th Annual Meeting

ESPN 2018


 
DOES EVEN LOW DOSE ENALAPRIL CAUSE LIFE THREATENING ACUTE KIDNEY INJURY?
NESLIHAN GUNAY 1 ISMAIL DURSUN 1 EKREM UNAL 2 ALPER OZCAN 2 AYSE SEDA PINARBASI 1 MEHMET OZKAYA 3 RUHAN DUSUNSEL 1

1- ERCIYES UNIVERSITY MEDICAL FACULTY, PEDIARTRIC NEPHROLOGY DEPARTMENT, KAYSERI
2- ERCIYES UNIVERSITY MEDICAL FACULTY, PEDIARTRIC HEAMOTOLOGY AND ONCOLOGY DEPARTMENT, KAYSERI
3- ERCIYES UNIVERSITY MEDICAL FACULTY, PEDIARTRIC DEPARTMENT, KAYSERI
 
Introduction:

Angiotensin-converting enzyme inhibitors (ACEIs) were widely used as renoprotective agents in children with CKD. As known, ACEI can result in mildly increased serum creatinine reflecting decreased glomerular filtration rate and reduced intraglomerular pressure at the beginning of treatment. Although this side effect is generally reversible and mild, it may be life threatening if patients have risk factors causing decreased blood supply to kidney. Here, we report a patient with CKD who experienced with severe acute kidney injury possibly due to low-dose enalapril treatment for 5 days.

Material and methods:

A 17-year-old male who underwent stem cell transplantation had elevated creatinine one year after transplantation. He had no CAKUT. His GFR was 46 ml / min / 1.73 m2 ( CKD 3A) and had nephrotic range proteinuria with normal albumin level. He was given enalapril 0, 01 mg/kg/day of enalapril to decrease proteinuria and slow the progression of CKD. One week later, he presented with vomiting and headache. His urine output was decreased last two days. His blood pressure was within normal range and physical examination was unremarkable for dehydration. Blood urea nitrogen 71,1 mg/dl, serum creatinine 9,44 mg/dL, uric acid 5,6 mg/dL, phosphorus 8,33 mg/dL, potassium 4.3 mEq/L HCO3 14,3 mmol/L. The patient was initiated hemodialysis. At the 10th of hospital day, his clinic and laboratory findings improved, and he was discharged with 1,91 mg/dL of serum creatinine level.

Results:

.

Conclusions:

We should carefully prescribe ACEIs even in small dose in children with CKD and perform blood test to make sure everything is all right within a couple of days of treatment. We also advice patients not to take ACEIs in case of vomiting and diarrhea.